Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Osteoporosis and PPI therapy

Posted Sep 22 2008 5:37pm
-The Journal of the AMA* reports that long term, high dose PPI (proton pump inhibitor) therapy may increase the risk of hip fracture

-*1.75 x ordinary dose for over one year increased risk of hip fracture by 2.65-fold (in 1,000 non-users 1.8 individuals would expect hip fracture; in 1,000 users of PPI therapy at MORE than one a day for 1 year, 4 hip fractures would be anticipated)

-*"Physicians should be aware of this potiential association when considering PPI therapy and should use the lowest effective dose dose..."

-*"For elderly patients who require long-term and particularily high dose PPI therapy, it may be prudent to reemphasize increased calcium intake, preferably from a dairy source, and coinjestion of a meal when taking insoluble calcium supplements..."

-Bone density testing (DEXA scan) can be acquired or updated to estimate fracture risk

-Realizing that the benefit risk ratio may be influenced, therapy with PPIs can be interrupted, discontinued, reduced or used on an as necessary basis

_Poor absorption of calcium due to reduced stomach acid and resultant hip fractures have always been a "theoretical risk"

-BUT there also seems to be an effect from the same medication to maintain the bone; so the overall effect is not yet known

Post a comment
Write a comment:

Related Searches